Status
Not open for further replies.

Debbie53

Active member
Joined
Aug 16, 2008
Messages
86
Reason
Lost a loved one
Country
US
State
Colorado
City
Greeley
:cry::cry:I wrote about this problem a couple of weeks ago, but it's gotten worse. We don't know if Dad's just reached a stage of dying where he's not all here, or if it's the meds, but he is a different person than he was three and a half weeks ago when he went into the nursing home. He's on morphine, xanax (changed from ativan) and lexapro, and today, FINALLY, I got the doctor to change the morphine to methadone. Who knows if that'll work, but my brother and sister-in-law are both on methadone for chronic pain and they swear it's a lifesaver for them and morphine makes them disoriented.

It drives me insane that all these workers at the nursing home just look at me like I'M crazy when I point out that what my dad is saying is VERY WEIRD. He talks about having more than one body, some like scooters, "but which is the regular one?" and how his room is always the same room, but there are layers behind everything and you never quite know which is right. I asked him how bad his pain was and he said, "I don't know what pain is," then said his pain patch was back and it was about a 7. (He doesn't have a patch.) He also told the woman who was feeding him, "God doesn't need to eat." Three weeks ago he was discussing politics with everyone and talking perfectly normally. Now he doesn't understand why there's a football game on tv ("is it here just for me?") He's very sleepy but also agitated and paranoid, something he's never been before. I am at my wits' end! And everyone seems to think, oh well, he's 87, he's dying anyway, what do you expect? We can handle that he's dying, but we thought Hospice would make sure he died peacefully and comfortably, not feeling like he's in jail (which he does). Any insights?:cry:
 

BethU

Extremely helpful member
Joined
May 11, 2008
Messages
2,644
Reason
PALS
Diagnosis
05/2008
Country
US
State
California
City
Los Angeles
Debbie ... I am so sorry that your dad ... and you ... are going through this. Dementia can accompany ALS, but I don't think it would appear out of nowhere in three weeks.

I have no medical background, but it sounds to me like he is reacting to the meds. When I was hospitalized two and a half years ago, I hallucinated that the ceilings were on fire, that the nurses were trying to kill me, and that cops were hiding all over my room ... in the closet, on the window ledge ... with guns drawn to protect me from the murderous nurses. I can't even remember now all the wacko situations I thought were going on. I was completely out of my skull, totally paranoid, and it was all just the medications they were giving me.

You need to talk with someone higher up, and explain that putting your dad in this state is not providing "comfort." This is no way for a man such as your dad to end his life. I hope you can find someone who will respond and adjust his treatment.

Praying for you and your dad.
 

givenin

Distinguished member
Joined
Jan 25, 2007
Messages
109
Reason
PALS
Country
CA
State
b.c.
City
salmon arm
How very hard it is to deal with, give the meds change a couple of days to work and I hope they make a difference for your father. It is so frustrating to watch and sometimes you don't think anyone is listening no mater how loud you scream. Hang in there and I hope things will settle for your father and for you and if there will be a change it should happen in a few days once the new meds kick in.

Thinking of you
Take care
 

brendapals

Senior member
Joined
Jul 6, 2008
Messages
953
Reason
PALS
Diagnosis
06/2008
Country
US
State
any
City
any
Debbie-
I am so sorry also for you and your dad going thru all of this. Having worked as a nursing supervisor in a skilled unit of a nursing facility, and also being the caregiver for my 91 yr old fil for 7 yrs, in and out of the hospital and nursing home many times, maybe I can help you.

Many times, especially with the older generation, the nursing facility is such a change from what the patient is used to PLUS the medication changes are just too much for the body and mind to handle. Ativan is particularly hard on patients that are older, often giving the patient vivid hallucinations, both seeing and hearing. I don't recall if you have the services of hospice, but I hope you get a chance to talk with the nursing home supervisor or the hospice supervisor and let them know your concerns AGAIN.

I would only hope and pray that the workers are not thinking that your dad is "going to die anyway"; my mom spent 13 yrs in a nursing facility, and I never once thought that any of the workers would have said that. Sometimes we imagine more than is actually said too. The best I can recall, it took her about the first 4 yrs to understand that she wasn't changing rooms every other day.

I don't mean to ramble, but I just hope you can talk to someone that will listen to your concerns, if you don't get resolution from the first person you talk to, go to someone else. Eventually, whether it's a nurse, or a social worker, or a dietary worker , or a housekeeper, someone will listen to you.

Please keep us posted,
Keep the faith,
brenda
 

Zaphoon

Extremely helpful member
Joined
Aug 2, 2008
Messages
2,855
Reason
DX UMND/PLS
Diagnosis
08/2011
Country
US
State
Missouri
City
Springfield
Debbie,

I really feel for you. My dad was on a variety of meds that made his blood toxic. The mix and mash of meds he was on not only screwd up his blood but also messed up his mind. He hallucinated, too. He was hallucinating for a few weeks and then suffered a stroke that put him the hospital. Thats when they discovered what the meds were doing to his blood and mind.

The stroke weakened him severely and he died 9 days later. His meds were for panic attacks and emphysema. His hallucinations were also of the paranoid producing type. He saw men in black in the hospital room and swore they were after him. This was not easy for any of us to witness. I really feel for you. Maybe its the meds.

Zaphoon
 

Debbie53

Active member
Joined
Aug 16, 2008
Messages
86
Reason
Lost a loved one
Country
US
State
Colorado
City
Greeley
Zaphoon,

I'm so sorry about what happened to your dad. Boy, his story really scares me. Thanks for all the prayers and feedback, everybody. I will definitely "buck up" and keep pushing.

Debbie
 

CindyM

Moderator emeritus
Joined
Sep 17, 2006
Messages
3,543
Reason
Learn about ALS
Country
US
State
New England
City
Anytown
I am so sorry to hear this, Debbie. Can you google the side effects of the drugs he is on to see if there might be a connection? And I would bring the list to my trusted pharmacist and see if they can uncover any bad inter-actions. It does seem drug-related...
 

JACKIEMAX

Distinguished member
Joined
Jan 22, 2007
Messages
159
Country
US
State
TN
City
Baxter
Many Times It Seems The Lord Leads Me To Come And Read In The Forum,
And I Receive Answers To Questions I Have That I Did Not Think To
Come Here For The Answers. My Husband Has Also Been Having Weird
Dreams And Hallucinating, But Not Of The Paranoid Kind - Just Strange.


He Is On Ativan At Night, But Has Been For Over A Year And Never Had
This Problem. The Only Other Med Is A Little Morphine Occasionally,
But Still No Problem With It. He Is Only 72 And Other Than The Als,
Was In Excellent Health.

The Hospice Nurse Told Me These Things Can Happen In The End Stage.
He Now Sleeps Most Of The Day, And She Said This, Too, Was Part Of
The End. Does Anyone Else Experience These Things?

Jackiemax
 
Status
Not open for further replies.
Top